Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 182, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 1998, 9:28 AM CDT for Menard County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 9:28 AM CDT (14:28 UTC)
- Expired
- Jul 20, 1998, 10:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Menard County, IL
The radar
The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2341 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
108 WUUS1 KSPI 201430 RRA SVRSPI ILC129-201500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 928 AM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MENARD COUNTY IN CENTRAL ILLINOIS * UNTIL 1000 AM CDT * AT 925 AM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF PETERSBURG...MOVING SOUTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... GREENVIEW SWEETWATER ATHENS LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JRH/LP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:41 PM CDT, 19 hours 47 minutes earlier.
Area forecast discussion, Jul 19, 1:41 PM CDT, 19 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 100 PM CDT SUN JUL 19 1998 MAIN CONCERN FOR OVRNGT FCST IS TSRA CHANCES. COMPLEX WX SITUATION OVR AREA AS NUMEROUS OUTFLOW BOUNDARIES EXIST ACROSS NORTHERN HALF IL. ONE BOUNDARY ON VIS SAT WAS LOCATED FROM LASALLE TO CMI TO HUF IN RESPONSE TO EARLY MORN MCS. THIS BOUNDARY WAS SHIFTING BACK NE IN RESPONSE TO SWRLY FLOW BEFORE LOST ON SAT. ANOTHER BOUNDARY MOVG THRU NW PORTIONS OF CWA. MID LVL WAA KEEPING THINGS CAPPED ATTM WITH ONLY SCTD SHWRS MOVG INTO FAR NW PORTIONS OF CWA BUT HAS SHOWN SIGNS OF WEAKENING. THIS CONV TOO WEAK TO BREAK THE CAP. STRONGEST LOW LVL MOCONV REMAINS ALONG SYNOPTIC BOUNDARY INTO IA/NEB WERE CAP IS STRONGER. RIDGING AND MID LVL WAA STILL EXPECTED TO EXPAND INTO IL AND SO WOULD NOT EXPECT TSRA TO DVLP TOO FAR S INTO CWA WITH BEST CHC N OF AREA IN AREA CLOSER TO SYNOPTIC FRNT AND BETTER UPPER LVL SUPPORT. WOULD RECOMMEND LEAVING SAME AREAS WITH LOW POPS FOR TSRA THIS EVE FOR AREAS MAINLY ALONG AND NE OF PIA-CMI LINE AS LINGERING OUTFLOW BOUNDARIES MAY AFFECT THESE AREAS. OTHERWISE JUST HOT AND HUMID CONDS PREVAILING AND LATER SHIFTS WILL LIKELY NEED HEAT ADVISORY POSTED STARTING ON MON. PIA 73/94 30 SPI 73/95 20 DEC 73/95 20 CMI 72/94 20 LWV 73/95 00 FRIEDERS
In the hours before
Special weather statement, Jul 20, 6:00 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT MON JUL 20 1998 NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL OR SOUTHEAST ILLINOIS TODAY OR TONIGHT. BYRD
Special weather statement, Jul 20, 6:00 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT MON JUL 20 1998 NO SEVERE WEATHER IS EXPECTED ACROSS CENTRAL OR SOUTHEAST ILLINOIS TODAY OR TONIGHT. BYRD
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.